doi: 10.3934/dcdss.2020392

Existence of a period two solution of a delay differential equation

Department of Physics and Mathematics, Aoyama Gakuin University, 5-10-1 Fuchinobe, Chuo-ku, Sagamihara-shi, Kanagawa 252-5258, Japan

Received  January 2019 Revised  February 2020 Published  June 2020

We consider the existence of a symmetric periodic solution for the following distributed delay differential equation
$ x^{\prime}(t) = -f\left(\int_{0}^{1}x(t-s)ds\right), $
where
$ f(x) = r\sin x $
with
$ r>0 $
. It is shown that the well studied second order ordinary differential equation, known as the nonlinear pendulum equation, derives a symmetric periodic solution of period
$ 2 $
, expressed in terms of the Jacobi elliptic functions, for the delay differential equation. We here apply the approach in Kaplan and Yorke (1974) for a differential equation with discrete delay to the distributed delay differential equation.
Citation: Yukihiko Nakata. Existence of a period two solution of a delay differential equation. Discrete & Continuous Dynamical Systems - S, doi: 10.3934/dcdss.2020392
References:
[1]

D. Breda, O. Diekmann, D. Liessi and F. Scarabel, Numerical bifurcation analysis of a class of nonlinear renewal equations, Electron. J. Qual. Theo. Diff. Equ., 2016 (2016), 24 pp. doi: 10.14232/ejqtde.2016.1.65.  Google Scholar

[2]

P. F. Byrd and M. D. Friedman, Handbook of Elliptic Integrals for Engineers and Physicists, Springer-Verlag, Berlin-Göttingen-Heidelberg, 1954.  Google Scholar

[3]

O. Diekmann, S. A. van Gils, S. M. Verduyn Lunel and H. O. Walther, Delay Equations: Functional, Complex and Nonlinear Analysis, Applied Mathematical Sciences, 110. Springer-Verlag, New York, 1995. doi: 10.1007/978-1-4612-4206-2.  Google Scholar

[4]

P. Dormayer and A. F. Ivanov, Symmetric periodic solutions of a delay differential equation, Dynamical Systems and Differential Equations, Discrete Contin. Dynam. Systems, 1 (1998), 220-230.   Google Scholar

[5]

P. Dormayer and A. F. Ivanov, Stability of symmetric periodic solutions with small amplitude of $x^{\prime}(t) = \alpha f(x(t), x(t-1))$, Discrete Contin. Dynam. Systems, 5 (1999), 61-82.  doi: 10.3934/dcds.1999.5.61.  Google Scholar

[6]

J. K. Hale and S. M. Verduyn Lunel, Introduction to Functional Differential Equations, Applied Mathematical Sciences, 99. Springer-Verlag, New York, 1993. doi: 10.1007/978-1-4612-4342-7.  Google Scholar

[7]

J. L. Kaplan and J. A. Yorke, Ordinary differential equations which yield periodic solutions of differential delay equations, J. Math. Anal. Appl., 48 (1974), 317-324.  doi: 10.1016/0022-247X(74)90162-0.  Google Scholar

[8]

B. B. Kennedy, Symmetric periodic solutions for a class of differential delay equations with distributed delay, Electron. J. Qual. Theo. Diff. Equ., 2014 (2014), 18 pp. doi: 10.14232/ejqtde.2014.1.4.  Google Scholar

[9]

J. B. Li and X. Z. He, Proof and generalization of Kaplan-Yorke's conjecture under the condition $f^{\prime}(0)>0$ on periodic solution of differential delay equations, Sci. China Ser. A., 42 (1999), 957-964.  doi: 10.1007/BF02880387.  Google Scholar

[10]

K. R. Meyer, Jacobi elliptic functions from a dynamical systems point of view, The American Mathematical Monthly, 108 (2001), 729-737.  doi: 10.1080/00029890.2001.11919804.  Google Scholar

[11]

R. E. Mickens, Oscillations in Planar Dynamic Systems, Series on Advances in Mathematics for Applied Sciences, 37. World Scientific Publishing Co., Inc., River Edge, NJ, 1996. doi: 10.1142/2778.  Google Scholar

[12]

Y. Nakata, An explicit periodic solution of a delay differential equation, J. Dyn. Diff. Equ., 32 (2020), 163-179.  doi: 10.1007/s10884-018-9681-z.  Google Scholar

[13]

R. D. Nussbaum, Periodic solutions of some nonlinear autonomous functional differential equations, Ann. Mat. Pura Appl. (4), 101 (1974), 263-306.  doi: 10.1007/BF02417109.  Google Scholar

[14] S. H. Strogatz, Nonlinear Dynamics and Chaos: With Applications to Physics, Biology, Chemistry, and Engineering, Second edition, Westview Press, Boulder, CO, 2015.   Google Scholar
[15]

H.-O. Walther, Topics in delay differential equations, Jahresbericht Der Deutschen Mathematiker-Vereinigung, 116 (2014), 87-114.  doi: 10.1365/s13291-014-0086-6.  Google Scholar

[16]

J. S. Yu, A note on periodic solutions of the delay differential equation $x^{\prime}(t)=f(x(t-1))$, Proc. Amer. Math. Soc., 141 (2012), 1281-1288.  doi: 10.1090/S0002-9939-2012-11386-3.  Google Scholar

show all references

References:
[1]

D. Breda, O. Diekmann, D. Liessi and F. Scarabel, Numerical bifurcation analysis of a class of nonlinear renewal equations, Electron. J. Qual. Theo. Diff. Equ., 2016 (2016), 24 pp. doi: 10.14232/ejqtde.2016.1.65.  Google Scholar

[2]

P. F. Byrd and M. D. Friedman, Handbook of Elliptic Integrals for Engineers and Physicists, Springer-Verlag, Berlin-Göttingen-Heidelberg, 1954.  Google Scholar

[3]

O. Diekmann, S. A. van Gils, S. M. Verduyn Lunel and H. O. Walther, Delay Equations: Functional, Complex and Nonlinear Analysis, Applied Mathematical Sciences, 110. Springer-Verlag, New York, 1995. doi: 10.1007/978-1-4612-4206-2.  Google Scholar

[4]

P. Dormayer and A. F. Ivanov, Symmetric periodic solutions of a delay differential equation, Dynamical Systems and Differential Equations, Discrete Contin. Dynam. Systems, 1 (1998), 220-230.   Google Scholar

[5]

P. Dormayer and A. F. Ivanov, Stability of symmetric periodic solutions with small amplitude of $x^{\prime}(t) = \alpha f(x(t), x(t-1))$, Discrete Contin. Dynam. Systems, 5 (1999), 61-82.  doi: 10.3934/dcds.1999.5.61.  Google Scholar

[6]

J. K. Hale and S. M. Verduyn Lunel, Introduction to Functional Differential Equations, Applied Mathematical Sciences, 99. Springer-Verlag, New York, 1993. doi: 10.1007/978-1-4612-4342-7.  Google Scholar

[7]

J. L. Kaplan and J. A. Yorke, Ordinary differential equations which yield periodic solutions of differential delay equations, J. Math. Anal. Appl., 48 (1974), 317-324.  doi: 10.1016/0022-247X(74)90162-0.  Google Scholar

[8]

B. B. Kennedy, Symmetric periodic solutions for a class of differential delay equations with distributed delay, Electron. J. Qual. Theo. Diff. Equ., 2014 (2014), 18 pp. doi: 10.14232/ejqtde.2014.1.4.  Google Scholar

[9]

J. B. Li and X. Z. He, Proof and generalization of Kaplan-Yorke's conjecture under the condition $f^{\prime}(0)>0$ on periodic solution of differential delay equations, Sci. China Ser. A., 42 (1999), 957-964.  doi: 10.1007/BF02880387.  Google Scholar

[10]

K. R. Meyer, Jacobi elliptic functions from a dynamical systems point of view, The American Mathematical Monthly, 108 (2001), 729-737.  doi: 10.1080/00029890.2001.11919804.  Google Scholar

[11]

R. E. Mickens, Oscillations in Planar Dynamic Systems, Series on Advances in Mathematics for Applied Sciences, 37. World Scientific Publishing Co., Inc., River Edge, NJ, 1996. doi: 10.1142/2778.  Google Scholar

[12]

Y. Nakata, An explicit periodic solution of a delay differential equation, J. Dyn. Diff. Equ., 32 (2020), 163-179.  doi: 10.1007/s10884-018-9681-z.  Google Scholar

[13]

R. D. Nussbaum, Periodic solutions of some nonlinear autonomous functional differential equations, Ann. Mat. Pura Appl. (4), 101 (1974), 263-306.  doi: 10.1007/BF02417109.  Google Scholar

[14] S. H. Strogatz, Nonlinear Dynamics and Chaos: With Applications to Physics, Biology, Chemistry, and Engineering, Second edition, Westview Press, Boulder, CO, 2015.   Google Scholar
[15]

H.-O. Walther, Topics in delay differential equations, Jahresbericht Der Deutschen Mathematiker-Vereinigung, 116 (2014), 87-114.  doi: 10.1365/s13291-014-0086-6.  Google Scholar

[16]

J. S. Yu, A note on periodic solutions of the delay differential equation $x^{\prime}(t)=f(x(t-1))$, Proc. Amer. Math. Soc., 141 (2012), 1281-1288.  doi: 10.1090/S0002-9939-2012-11386-3.  Google Scholar

Figure 2.1.  Symmetric periodic solutions of (2.1) and (1.3)
Figure 4.1.  An SSPS attracts two solutions with different initial conditions ($ r = 8 $)
[1]

Stefan Ruschel, Serhiy Yanchuk. The Spectrum of delay differential equations with multiple hierarchical large delays. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 151-175. doi: 10.3934/dcdss.2020321

[2]

Thabet Abdeljawad, Mohammad Esmael Samei. Applying quantum calculus for the existence of solution of $ q $-integro-differential equations with three criteria. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020440

[3]

Fathalla A. Rihan, Hebatallah J. Alsakaji. Stochastic delay differential equations of three-species prey-predator system with cooperation among prey species. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020468

[4]

Teresa D'Aprile. Bubbling solutions for the Liouville equation around a quantized singularity in symmetric domains. Communications on Pure & Applied Analysis, 2021, 20 (1) : 159-191. doi: 10.3934/cpaa.2020262

[5]

Lorenzo Zambotti. A brief and personal history of stochastic partial differential equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 471-487. doi: 10.3934/dcds.2020264

[6]

Fabio Camilli, Giulia Cavagnari, Raul De Maio, Benedetto Piccoli. Superposition principle and schemes for measure differential equations. Kinetic & Related Models, , () : -. doi: 10.3934/krm.2020050

[7]

Hua Chen, Yawei Wei. Multiple solutions for nonlinear cone degenerate elliptic equations. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020272

[8]

Siyang Cai, Yongmei Cai, Xuerong Mao. A stochastic differential equation SIS epidemic model with regime switching. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020317

[9]

Yueyang Zheng, Jingtao Shi. A stackelberg game of backward stochastic differential equations with partial information. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020047

[10]

Sihem Guerarra. Maximum and minimum ranks and inertias of the Hermitian parts of the least rank solution of the matrix equation AXB = C. Numerical Algebra, Control & Optimization, 2021, 11 (1) : 75-86. doi: 10.3934/naco.2020016

[11]

Zhilei Liang, Jiangyu Shuai. Existence of strong solution for the Cauchy problem of fully compressible Navier-Stokes equations in two dimensions. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020348

[12]

Xin-Guang Yang, Lu Li, Xingjie Yan, Ling Ding. The structure and stability of pullback attractors for 3D Brinkman-Forchheimer equation with delay. Electronic Research Archive, 2020, 28 (4) : 1395-1418. doi: 10.3934/era.2020074

[13]

Yongxiu Shi, Haitao Wan. Refined asymptotic behavior and uniqueness of large solutions to a quasilinear elliptic equation in a borderline case. Electronic Research Archive, , () : -. doi: 10.3934/era.2020119

[14]

Hoang The Tuan. On the asymptotic behavior of solutions to time-fractional elliptic equations driven by a multiplicative white noise. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020318

[15]

Huu-Quang Nguyen, Ya-Chi Chu, Ruey-Lin Sheu. On the convexity for the range set of two quadratic functions. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020169

[16]

Yu Zhou, Xinfeng Dong, Yongzhuang Wei, Fengrong Zhang. A note on the Signal-to-noise ratio of $ (n, m) $-functions. Advances in Mathematics of Communications, 2020  doi: 10.3934/amc.2020117

[17]

Djamel Aaid, Amel Noui, Özen Özer. Piecewise quadratic bounding functions for finding real roots of polynomials. Numerical Algebra, Control & Optimization, 2021, 11 (1) : 63-73. doi: 10.3934/naco.2020015

[18]

Wenmeng Geng, Kai Tao. Large deviation theorems for dirichlet determinants of analytic quasi-periodic jacobi operators with Brjuno-Rüssmann frequency. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5305-5335. doi: 10.3934/cpaa.2020240

[19]

Chao Wang, Qihuai Liu, Zhiguo Wang. Periodic bouncing solutions for Hill's type sub-linear oscillators with obstacles. Communications on Pure & Applied Analysis, 2021, 20 (1) : 281-300. doi: 10.3934/cpaa.2020266

[20]

Giuseppina Guatteri, Federica Masiero. Stochastic maximum principle for problems with delay with dependence on the past through general measures. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020048

2019 Impact Factor: 1.233

Metrics

  • PDF downloads (42)
  • HTML views (183)
  • Cited by (0)

Other articles
by authors

[Back to Top]